May have to take meds - feeling a little aprehe... - Thyroid UK

Thyroid UK

111,270 members129,360 posts

May have to take meds - feeling a little aprehensive

beccacbn
beccacbn

You have all been so supportive on here and so wanted to put some thoughts that Ive had out there.

I had my left half of my thyroid removed about a month a go. After feeling pretty rough for a while, the last week (due to my husband being ill) I have had to resume normal activities and have been pushing myself to do lots of walking, some Pilates and have been to the gym once (although had to stop a couple of exercises as I felt light headed).

My results of my blood test have come back and my consultant has advised that my TSH is raised at 5.46 (normal 0.27 to 4.2) but my T4 is in range at 16.2. He wants to leave me for about 4 weeks to see if the thyroid returns to normal (which I am happy to do) then re-do bloods and if tsh is raised then to look at Thyroxine medication.

My question is that I am quite apprehensive about starting meds as I have read that it can take a while to get levels right and I have wondered if I can function without.

On saturday I did feel very strange, my eyesight was wrong and I couldn't count out £2.90 in the cafe. I forget words and then by the evening felt a massive wave of total exhaustion so had to go to bed!

So it may be that the thyroid rights itself but it may not and just wondered what peoples experiences were and if they tried to manage without meds. Maybe with complementary practices (acupuncturist) although am completely aware that these methods are complementary and not alternative.

11 Replies
oldestnewest

Hi Becca

Something to look into if you haven’t already - make sure your ferritin, B12 and Vit D levels are optimal. You need your iron levels to be good for optimal conversion of T4 to T3 (I note your doctor hasn’t thought to do an FT3 test, which would tell us whether your body is managing to convert sufficient T4 to the active form T3). And if your Vit B12 levels are low (they can sometimes be depleted by certain types of anaesthetics) you may well be feeling more poorly than you need to.

I understand your reticence to take thyroid meds but it may be that the remaining half of your thyroid just isn’t up to keeping up with demand. Nothing to be afraid of. Most people do actually do well on thyroid hormone replacement. Forums like this are full of those for whom they don’t work so well - but many people do just fine.

beccacbn
beccacbn in reply to Jazzw

HI JazzW

Thank you for your reply,

I will ask my consultant about T3 testing and also my vitamins when I go back in 4 weeks.

Previously, I was taking a multi vitamin which contained B12 and Vit D3 amongst other vitamins, not sure if taking these help much. But I will start to take them again.

Thank you

Hi Becca,

Regarding the sight issue. You need to be referred to an eye hospital as you may well have thyroid eye disease which can worsen if not dealt with quickly.

They will do field tests to see what range of vision you have and a consultant will do other examinations.

If you feel any of these symptoms - that your eyes are on stalk at times, may be beginning to bulge, have difficulty looking up down right or left, cannot focus at times, or have any funny lights or pain in the eyes - these are warning signs you need some help and are purely associated with the thyroid.

I have thyroid eye disease from when I had overactive thyroid - now underactive, but still got the condition and now have it under control.

As to your other issues, I think it will require more time for your body to settle after the hemithyroidectomy.

Best Wishes.

Sue

I was sent to the eye doctor by my Endo for dry eyes, crusty, watery, blurry and some intermittent double vision. These problems have gone away with hormone adjustment. I told this to the eye doctor and he denies these symptoms have anything to do with Graves, or now hypothyroid. My eyes have again improved with increased dosage. So Endo denies, eye doctor denies... Very frustrating. I got new glasses for nearsightedness, that's all that was needed.

beccacbn
beccacbn in reply to leftbehind

Oh thats interesting. My eyes are not crusty but the other symptoms are certainly there (although mildly). I really think that as its been over 4 weeks since my op and the last 3 days, Ive felt particularly lightheaded and weird so I believe that I will need some medication so hopefully this will sort out my eyes ... ive also made an appointment at the opticians!!

Why do consultants have such problems accepting what patients tell them. My middle son had eczema for years and my Dr refused to accept it was related to his diet. Turned out he had a zillion allergies to food!

Thanks for your message

HI Sue,

Thank you for your reply. My eyes are not bulgy, my eysight just gets bad. I need reading glasses anyway but when I get lightheaded my eyes seem to get worse, sort of misty (I cant really explain it) I will certainly talk with my consultant - I have made an appointment with my optician - it may be that I need stronger glasses!!!

Many thanks.

Some very knowledgeable people on this site who will help you, I have a under active thyroid and have been taking meds for 60 odd years could not do without them. I was born with it.

mfinn
mfinn in reply to elwins

If you don't mind me asking; what type of meds have you taken over the years?

elwins
elwins in reply to mfinn

Cannot remember when I was a child, just kept taking the tablets which my mother made sure I took.was told I would need them for life. Just take standard thyroxine these days. But my condition is a life long thing. You just learn to live with it. Believe I was born with it. But no heal prick test in those days. Sorry cannot be more helpful. Best of luck.

beccacbn
beccacbn in reply to elwins

Dear Elwins,

My goodness - that must have been hard to grow up with this. I'm glad that it is under control and I hope that it doesn't cause you too much stress.

Thank you for your reply. I am starting to get a bit more ditzy by the day (keep getting my words muddled up, which the kids find hugely entertaining), so I think I may get to the point when I will be very ready to have some help from medication to get myself back to normal!

Thank you for replying

I think you will want try some meds. Best of luck. Thanks for reply.

You may also like...